Alert archive / Alabama / Tornado Warnings in 2003
Tornado Warning 120, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at May 5, 2003, 7:09 PM CDT for Walker County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 7:09 PM CDT (00:09 UTC)
- Expired
- May 5, 2003, 7:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Walker County, AL
The radar
The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 2:35 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1677 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 21.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 060009
TORBHM
ALC127-060045-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CDT MON MAY 5 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
WALKER COUNTY IN ALABAMA
* UNTIL 745 PM CDT
* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO OVER OAKMAN...MOVING EAST AT 35 MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...CORDOVA...DORA...
GOODSPRINGS...JASPER...OAKMAN...PARRISH...SIPSEY AND SUMITON.
THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT. GO TO A SAFE PLACE NOW PUT AS MANY WALLS BETWEEN
YOU AND THE OUTSIDE AS POSSIBLE.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3372 8746 3386 8744 3384 8698 3381 8696
3380 8700 3369 8704 3364 8710 3360 8720
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 5, 1:56 PM CDT, 5 hours 13 minutes earlier.
Area forecast discussion, May 5, 1:56 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 156 PM CDT MON MAY 05 2003 VERY LITTLE CHANGES EXPECTED THIS WEEK. UNSTABLE AND MOIST ATMOSPHERE WILL WAIT FOR AFTERNOON TEMPS TO OVERCOME THE INVERSION... THEN ISOLATED TO SCATTERED STORMS WILL POP. THIS SHOULDNT BE A PROBLEM WITH AFTERNOON TEMPS EXPECTED TO RANGE FROM THE MID 80S TO NEAR 90 THROUGH THE EXTENDED. THERE IS ONE DAY WHERE I WONT MENTION ISOLATED STORMS...AND THATS THURSDAY. ALL OTHERS WILL HAVE STORM WORDING OF SOME TYPE. BHM 71 84 70 87/ 70 50 30 40 MGM 72 87 71 91/ 40 40 30 30 .BHM...NONE.
Hazardous weather outlook, May 5, 3:28 PM CDT, 3 hours 41 minutes before
ALZ011>015-017>050-052300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 328 PM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... ALABAMA CONTINUES TO REMAIN IN A VERY WARM AND UNSTABLE AIRMASS THIS AFTERNOON...WITH THUNDERSTORMS MOVING WEST TO EAST GENERALLY ALONG AND NORTH OF INTERSTATE 20. AREAS GENERALLY ALONG AND NORTHWEST OF AN ALICEVILLE...TO TUSCALOOSA...TO JASPER LINE... ARE UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS THE REMAINDER OF THIS AFTERNOON THROUGH THE EVENING HOURS. ALL OTHER COUNTIES ...EXCEPT FAR SOUTHEAST...SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM ARE UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS THE REMAINDER OF THE AFTERNOON THROUGH THE EVENING HOURS ALSO. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE THROUGH THE EVENING HOURS...AS THE AIRMASS WILL CONTINUE TO REMAIN VERY UNSTABLE DUE TO DAYTIME HEATING INFLUENCES. KEEP TUNED TO LOCAL TELEVISION...RADIO...AND NOAA WEATHER RADIO THE REMAINDER OF THIS AFTERNOON AND TONIGHT FOR UPDATES ON THIS DANGEROUS WEATHER SITUATION. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... MORE THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY DAY THROUGH SUNDAY...AS ALABAMA REMAINS IN A WARM AND UNSTABLE AIR MASS. THE COVERAGE AND SEVERITY OF EACH DAYS THUNDERSTORMS WILL BE LARGELY INFLUENCED BY WHAT HAPPENS THE DAY BEFORE. SO THERE REMAINS A RELATIVELY LOW DEGREE OF CONFIDENCE ON THE DETAILS OF WHICH DAYS ARE MORE FAVORED TO RECEIVE SEVERE WEATHER THAN OTHERS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING CONDITIONS THIS AFTERNOON AND TONIGHT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:24 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair | 36 min |
| May 5, 7:24 PM CDT | Tornado Warning | BMX | Jefferson | 51 min |
| May 5, 7:25 PM CDT | Tornado Warning | BMX | Jefferson | 50 min |
| May 5, 8:03 PM CDT | Tornado Warning | BMX | Calhoun | 27 min |
| May 5, 8:06 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 39 min |
| May 5, 8:06 PM CDT | Tornado Warning | BMX | Cleburne | 24 min |
| May 5, 8:16 PM CDT | Tornado Warning | BMX | Jefferson | 29 min |
| May 5, 8:25 PM CDT | Tornado Warning | BMX | Cleburne | 35 min |
| May 5, 8:27 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 63 min |
| May 5, 8:53 PM CDT | Flash Flood Warning | BMX | Jefferson | 4 hr |
| May 5, 10:03 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 27 min |
| May 5, 10:39 PM CDT | Flash Flood Warning | BMX | Blount, Calhoun, St. Clair | 4 hr |
| May 5, 11:32 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 58 min |
| May 6, 12:25 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 65 min |
| May 6, 1:40 AM CDT | Flash Flood Warning | BMX | Marion | 3 hr |
| May 6, 9:54 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 66 min |
| May 6, 11:00 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 30 min |
| May 6, 11:11 AM CDT | Flash Flood Warning | BMX | Cherokee | 3 hr |
| May 6, 11:12 AM CDT | Tornado Warning | BMX | Blount | 18 min |
| May 6, 11:38 AM CDT | Tornado Warning | BMX | Etowah | 37 min |
| May 6, 12:05 PM CDT | Tornado Warning | BMX | Cherokee | 40 min |
| May 6, 1:42 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 48 min |
| May 6, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 23 min |
| May 6, 5:59 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 61 min |
| May 6, 6:56 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 34 min |
Nearby
Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.